Mislabeled Supplement Spurred Prostate Cancer: Report
FRIDAY Jan. 18, 2008 -- A mislabeled over-the-counter product described as a dietary supplement appears to have contributed to the development of aggressive prostate cancer in two men, researchers report.
"There were things on the label that were not in the product, and components in the product that were not on the label," said study author Dr. Shahrokh Shariat, chief resident in urology at the University of Texas Southwestern Medical Center.
The men developed rapidly advancing prostate cancer within months of using the dietary supplement, which was advertised as something that would increase stamina and muscle mass, and strengthen the heart, Shariat said. One of the men has died and the other "is in the final stages of the disease and probably will die within months," he said.
The findings were published in the current issue of Clinical Cancer Research.
The report did not name the product or its manufacturer, at the request of the journal editors who were fearful of "possible legal implications," Shariat said. The U.S. Food and Drug Administration, notified of the findings, issued a warning letter to the manufacturer, which led to removal of the product from the market, he said.
An analysis of the product found that it contained both testosterone and estradiol, a sex hormone, he said, and laboratory tests on human prostate cancer cells found it to be a more potent stimulator of cancer cell growth than testosterone alone.
"There are a lot of such products on the market in an unregulated fashion, because androgen supplements are the fastest-growing part of the supplement business," Shariat said. "There are dangerous ones out there, and people should be aware of it."
But Andrew Shao, vice president for scientific and regulatory affairs at the Council for Responsible Nutrition, which represents the supplement industry, said the study "hasn't established any causal link here. The findings are interesting, but don't draw us any closer to any conclusion because of work done in the test tube."
Acknowledging that "any time you put something in your body you want to be cautious about it," Shao maintained that "the overwhelming majority of dietary supplements are well-made and safe, the scientific evidence supports that."
At the same time, people should be aware that "dietary supplements are not drugs and they shouldn't look forever for weight loss or performance benefit or some magic bullet when they take them," he said.
Michael McGuffin, president of the American Herbal Products Association, criticized the decision not to identify the product. "The failure to identify the exact product means that consumers who still have it in their homes are at risk," he said.
It's also a mistake to call the product a dietary supplement, McGuffin said. "I'll tell you what the FDA calls these," he said. "They call them illegal drugs. The fact that someone found one of these should not implicate every herbal product and every vitamin product as somehow being adulterated with drugs or not containing what it should. That's just not true."
Andrew Vickers, a research methodologist in the epidemiology department at Memorial Sloan-Kettering Cancer Center in New York City, called the report "very well-written and very compelling."
Both men in the report originally had low levels of prostate-specific antigen, a signal for prostate cancer "and then suddenly presented with widespread cancer within six months, which is unusual," Vickers said. "Clearly, these are very unusual cases, and there is appropriate concern with this agent."
The substance taken by the men apparently was one of a number of products being advertised as improving male sexual health, Vickers said. "They are presumably very widely used, but we really don't know what they do," he said.
When you do self-diagnosis and self-treatment, you should be cautious in general and should be in contact with your health professional, Shao said.
To learn more about prostate cancer, visit the U.S. National Cancer Institute.
Posted: January 2008
Recommended for you